Bleeding and New-Onset Cancers in Patients With Atrial Fibrillation Receiving Nonvitamin K Antagonist Oral Anticoagulants.
Am J Cardiol. 2018 Dec 03;:
Authors: Hu YF, Chang SL, Chern CM, Wu CH, Lin YJ, Lo LW, Chao TF, Chung FP, Liao JN, Chang TY, Huang TC, Wu CI, Liu CM, Salim S, Vicera JJ, Tai LP, Chen SA
Whether bleeding should be considered a sufficient sign to justify thorough cancer surveillance in atrial fibrillation (AF) patients receiving nonvitamin K antagonist oral anticoagulants (NOACs) remains unclear. We investigated the relationships between bleeding events and new-onset cancers in AF patients receiving NOACs in a prospective cohort (n = 395, mean follow-up duration of 2.8 years). There were 18 patients who were diagnosed with new-onset cancers 584 ± 372 days after the initiation of NOACs. The patients with new-onset cancers had higher HAS-BLED scores (no, preexisting and new-onset cancer: 1.51 ± 0.81, 1.69 ± 0.87, and 2.11 ± 0.96, respectively; p = 0.006) and a higher incidence of bleeding events (22%, 33%, 67%, respectively; p<0.001) than did patients without new-onset cancers. Bleeding events that preceded the diagnosis of new-onset cancers were independently correlated with new-onset cancers (odds ratio: 7.89, p = 0.001) in the multivariate logistic regression. More than half of the patients (61%) with new-onset cancers had either a significant period of drug interruption for at least 2 months or discontinued NOACs. In conclusions, bleeding in AF patients receiving NOACs could be an alerting sign of new-onset cancers and should prompt the initiation of thorough surveillance to detect early cancers.
PMID: 30551841 [PubMed - as supplied by publisher]